Advertisement

Mathematical Programming

, Volume 109, Issue 2–3, pp 283–317 | Cite as

Sums of random symmetric matrices and quadratic optimization under orthogonality constraints

  • Arkadi Nemirovski
FULL LENGTH PAPER

Abstract

Let B i be deterministic real symmetric m × m matrices, and ξ i be independent random scalars with zero mean and “of order of one” (e.g., \(\xi_{i}\sim \mathcal{N}(0,1)\)). We are interested to know under what conditions “typical norm” of the random matrix \(S_N = \sum_{i=1}^N\xi_{i}B_{i}\) is of order of 1. An evident necessary condition is \({\bf E}\{S_{N}^{2}\}\preceq O(1)I\), which, essentially, translates to \(\sum_{i=1}^{N}B_{i}^{2}\preceq I\); a natural conjecture is that the latter condition is sufficient as well. In the paper, we prove a relaxed version of this conjecture, specifically, that under the above condition the typical norm of S N is \(\leq O(1)m^{{1\over 6}}\): \({\rm Prob}\{||S_N||>\Omega m^{1/6}\}\leq O(1)\exp\{-O(1)\Omega^2\}\) for all Ω > 0 We outline some applications of this result, primarily in investigating the quality of semidefinite relaxations of a general quadratic optimization problem with orthogonality constraints \({\rm Opt} = \max\limits_{X_{j}\in{\bf R}^{m\times m}}\left\{F(X_1,\ldots ,X_k): X_jX_j^{\rm T}=I,\,j=1,\ldots ,k\right\}\), where F is quadratic in X =  (X 1,... ,X k ). We show that when F is convex in every one of X j , a natural semidefinite relaxation of the problem is tight within a factor slowly growing with the size m of the matrices \(X_j : {\rm Opt}\leq {\rm Opt}(SDP)\leq O(1) [m^{1/3}+\ln k]{\rm Opt}\).

Keywords

Large deviations Random perturbations of linear matrix inequalities Semidefinite relaxations Orthogonality constraints Procrustes problem 

Mathematics Subject Classification (2000)

60F10 90C22 90C25 90C59 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Anstreicher K., Wolkowicz H. (2000) On Lagrangian relaxation of quadratic matrix constraints. SIAM J. Matrix Anal. Appl. 22, 41–55CrossRefMathSciNetGoogle Scholar
  2. 2.
    Ben-Tal A., Nemirovski A., Roos C. (2002) Robust solutions of uncertain quadratic and conic-quadratic problems. SIAM J. Optim. 13, 535–560MathSciNetGoogle Scholar
  3. 3.
    Browne M.W. (1967) On oblique procrustes rotation. Psychometrika 32, 125–132CrossRefMathSciNetGoogle Scholar
  4. 4.
    Edelman A., Arias T. Smith S.T. (1999) The geometry of algorithms with orthogonality constraints. SIAM J. Matrix Anal. Appl. 20, 303–353CrossRefMathSciNetGoogle Scholar
  5. 5.
    Johnson, W.B., Schechtman, G.: Remarks on Talagrand’s deviation inequality for Rademacher functions. In: Odell, E., Rosenthal, H. (eds.) Functional Analysis (Austin, TX 1987/1989), Lecture Notes in Mathematics 1470, 72–22. Springer, Berlin Heidelberg Newyork (1991)Google Scholar
  6. 6.
    Nemirovski, A.: On tractable approximations of randomly perturbed convex constraints. In: Proceedings of the 42nd IEEE Conference on Decision and Control Maui, Hawaii USA, December 2003, pp. 2419–2422Google Scholar
  7. 7.
    Nemirovski A., Roos C., Terlaky T. (1999) On maximization of quadratic form over intersection of ellipsoids with common center. Math. Prog. 86, 463–473CrossRefMathSciNetGoogle Scholar
  8. 8.
    Nemirovski, A.: Regular Banach spaces and large deviations of random sums. Working paper http://iew3.technion.ac.il/Labs/Opt/index.php?4Google Scholar
  9. 9.
    Shapiro A. (1985) Extremal problems on the set of nonnegative definite matrices. Linear Algebra Appl. 67, 7–18CrossRefMathSciNetGoogle Scholar
  10. 10.
    Shapiro A., Botha J.D. (1988) Dual algorithms for orthogonal procrustes rotations. SIAM J. Matrix Anal. Appl. 9, 378–383CrossRefMathSciNetGoogle Scholar
  11. 11.
    Ten Berge J.M.F., Nevels K. (1977) A general solution to Mosiers oblique Procrustes problem. Psychometrika 42, 593–600CrossRefMathSciNetGoogle Scholar
  12. 12.
    Wolkowicz H. (2000) Semidefinite programming approaches to the quadratic assignment problem. In: Saigal R., Wolkowitcz H., Vandenberghe L. (eds) Handbook on Semidefinite Programming. Kluwer, DordrechtGoogle Scholar
  13. 13.
    Wolkowicz H., Zhao Q. (1999) Semidefinite programming relaxations for graph partitioning problems. Discrete Appl. Math. 96/97: 461–479CrossRefMathSciNetGoogle Scholar
  14. 14.
    Zhao Q., Karisch S.E., Rendl F., Wolkowicz H. (1998) Semidefinite programming relaxations for the quadratic assignment problem. J. Comb. Optim. 2, 71–109CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  1. 1.ISYE, Georgia Institute of TechnologyAtlantaUSA

Personalised recommendations